Desquamative interstitial pneumonia following chronic nitrofurantoin therapy

R. C. Bone, J. Wolfe, R. E. Sobonya, G. R. Kerby, D. Stechschulte, W. E. Ruth, M. Welch

Research output: Contribution to journalArticle

11 Scopus citations

Abstract

Three patients who had developed diffuse interstitial lung disease during chronic (2 to 5 yr) nitrofurantoin therapy were studied. Chest roentgenograms demonstrated interstitial infiltrates. Pulmonary function studies were characterized by a restrictive defect and moderate impairment of gas transfer. Lung biopsies examined by light microscopy in 2 patients were characterized by changes consistent with desquamative interstitial pneumonia (DIP), in contrast to the nonspecific fibrosing interstitial pneumonitis previously reported by others. Nitrofurantoin was stopped in all patients. The 2 patients who had more severe functional impairment improved with prednisone as assessed by single breath carbon monoxide diffusing capacity, exercise PaO 2 and chest roentgenography. After treatment and attainment of normal pulmonary function, corticosteroids were discontinued. Both subjective and objective improvement persisted. The excellent prognosis for patients with interstitial fibrosis associated with nitrofurantoin in whom nitrofurantoin therapy has been stopped and corticosteroid therapy initiated is different from the poor prognosis usually associated with interstitial fibrosis. This suggests that the association between nitrofurantoin and interstitial fibrosis is not coincidental.

Original languageEnglish (US)
Pages (from-to)296-297
Number of pages2
JournalCHEST
Volume69
Issue number2 .sup.
StatePublished - Dec 1 1976

ASJC Scopus subject areas

  • Pulmonary and Respiratory Medicine
  • Critical Care and Intensive Care Medicine
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Desquamative interstitial pneumonia following chronic nitrofurantoin therapy'. Together they form a unique fingerprint.

  • Cite this

    Bone, R. C., Wolfe, J., Sobonya, R. E., Kerby, G. R., Stechschulte, D., Ruth, W. E., & Welch, M. (1976). Desquamative interstitial pneumonia following chronic nitrofurantoin therapy. CHEST, 69(2 .sup.), 296-297.